Journal of Logic, Language and Information

, Volume 21, Issue 3, pp 299–324 | Cite as

Generalized Quantifiers in Dependence Logic

Article

Abstract

We introduce generalized quantifiers, as defined in Tarskian semantics by Mostowski and Lindström, in logics whose semantics is based on teams instead of assignments, e.g., IF-logic and Dependence logic. Both the monotone and the non-monotone case is considered. It is argued that to handle quantifier scope dependencies of generalized quantifiers in a satisfying way the dependence atom in Dependence logic is not well suited and that the multivalued dependence atom is a better choice. This atom is in fact definably equivalent to the independence atom recently introduced by Väänänen and Grädel.

Keywords

Dependence logic Independence friendly logic Generalized quantifiers Multi valued dependence 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Abramsky, S., & Väänänen, J. (2009). From IF to BI: A tale of dependence and separation. Synthese, 167(2, Knowledge, Rationality & Action), 207–230.Google Scholar
  2. Armstrong, W. W. (1974). Dependency structures of data base relationships. In: Information processing 74, proceedings of IFIP congress, Stockholm, 1974 (pp. 580–583). Amsterdam: North-Holland.Google Scholar
  3. Barwise J. (1979) On branching quantifiers in English. Journal of Philosophical Logic 8(1): 47–80CrossRefGoogle Scholar
  4. Beeri, C., Fagin, R., & Howard, J. (1977). A complete axiomatization for functional and multivalued dependencies in database relations. In: Proceedings of the 1977 ACM SIGMOD international conference on Management of data (p. 61).Google Scholar
  5. Davies M. (1989) Two examiners marked six scripts. Interpretations of numerically quantified sentences. Linguistics and Philosophy 12(3): 293–323CrossRefGoogle Scholar
  6. Fagin R. (1977) Multivalued dependencies and a new normal form for relational databases. ACM Transactions on Database Systems (TODS) 2(3): 262–278CrossRefGoogle Scholar
  7. Galliani, P. (2011). Inclusion and exclusion dependencies in team semantics: On some logics of imperfect information. ArXiv e-prints.Google Scholar
  8. Gierasimczuk N., Szymanik J. (2009) Branching quantification vs. Two-way quantification. Journal of Semantics 26(4): 329–366CrossRefGoogle Scholar
  9. Grädel, E., & Väänänen, J. (2011). Dependence and independence. To be published in Studia Logica.Google Scholar
  10. Henkin, L. (1961). Some remarks on infinitely long formulas. In: Infinitistic methods. Proceedings of the Symposium. Foundations of Mathematics, Warsaw, 1959 (pp. 167–183). Oxford: Pergamon.Google Scholar
  11. Hintikka J. (1974) Quantifiers vs quantification theory. Linguistic Inquiry V: 153–177Google Scholar
  12. Hodges W. (1997) Compositional semantics for a language of imperfect information. Logic Journal of IGPL 5(4): 539–563CrossRefGoogle Scholar
  13. Hodges, W. (2008). Logics of imperfect information: Why sets of assignments?. In J. van Benthem, D. Gabbay, & B. Löwe (Eds.), Interactive Logic, selected papers from the 7th Augustus de Morgan Workshop, London (pp. 117–133).Google Scholar
  14. Kontinen J., Väänänen J. (2009) On definability in dependence logic. Journal of Logic, Language and Information 18(3): 317–332CrossRefGoogle Scholar
  15. Krynicki M. (1993) Hierarchies of partially ordered connectives and quantifiers. Mathematical Logic Quarterly 39(1): 287–294CrossRefGoogle Scholar
  16. Lindström P. (1966) First order predicate logic with generalized quantifiers. Theoria 32: 186–195Google Scholar
  17. Montague, R. (1970). English as a formal language. In: Linguaggi nella società e nella tecnica (pp. 189–223). Mailand.Google Scholar
  18. Mostowski A. (1957) On a generalization of quantifiers. Fundamenta mathematicae 44: 12–36Google Scholar
  19. Peters S., Westerståhl D. (2006) Quantifiers in Language and Logic. Oxford University PressGoogle Scholar
  20. Sagiv Y., Walecka S.F. (1982) Subset dependencies and a completeness result for a subclass of embedded multivalued dependencies. Journal of the Association for Computing Machinery 29(1): 103–117CrossRefGoogle Scholar
  21. Sher G. (1990) Ways of branching quantifers. Linguistics and Philosophy 13(4): 393–422CrossRefGoogle Scholar
  22. Väänänen, J. (2007). Dependence logic: A new approach to independence friendly logic, London Mathematical Society Student Texts (Vol. 70). Cambridge: Cambridge University Press.Google Scholar
  23. Westerståhl D. (1987). Branching generalized quantifiers and natural language. Generalized quantifiers: Linguistic and logical approaches (pp. 109–150).Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  1. 1.Department of Philosophy, Linguistics and Theory of ScienceUniversity of GothenburgGöteborgSweden

Personalised recommendations